August 1983

Ophthalmic Timolol Treatment Causing Altered Hypoglycemic Response in a Diabetic Patient

Author Affiliations

From the Sections of General Internal Medicine (Dr Velde) and Endocrinology (Dr Kaiser), the Department of Internal Medicine, St Paul— Ramsey Medical Center, St Paul; and the Department of Medicine, University of Minnesota Medical School (Drs Velde and Kaiser), Minneapolis.

Arch Intern Med. 1983;143(8):1627. doi:10.1001/archinte.1983.00350080149037

• A diabetic patient experienced a dangerous alteration in hypoglycemic symptoms during treatment with ophthalmic timolol maleate. Before and after timolol therapy, hypoglycemic reactions were characterized by sweating, uneasiness, and prompt resolution with glucose treatment. During timolol therapy, reactions were characterized by a changed mental status (including seizures on occasion) and a relative resistance to glucose treatment. Caution must be exercised in the use of even topically applied β-adrenergic blockers in diabetic patients who are prone to hypoglycemia.

(Arch Intern Med 1983;143:1627)